MAUDE Adverse Event Report: KARL STORZ SE & CO. KG ROBI KELLY FORCEPS INSERT

KARL STORZ SE & CO. KG ROBI KELLY FORCEPS INSERT
Model Number 38610MD
Medical Device Problem Codes Sparking (2595); Temperature Problem (3022); Device Handling Problem (3265)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The affected device has been requested for investigation by the manufacturer.Information was received that the product will not be returned for evaluation.The event is filed under internal karl storz complaint id: (b)(4).
 
Event or Problem Description
It was reported during a laparoscopic appendectomy, the bipolar dissector forceps emitted a spark after a few minutes of use, causing the plastic around the head fixation screw to melt.The surgeon immediately stopped using the instrument as soon as the spark appeared.No surgical delay or prolongation of surgery reported.No death or (unanticipated) serious deterioration in state of health reported.
 
Additional Manufacturer Narrative
The device in question was returned to the manufacturer on march 11, 2025.This information is reflected in section d9.The evaluation is anticipated, but not yet begun.The investigation will be performed by a designated karl storz employee.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
Device evaluation: investigation showed that all items are in a used but functional condition.No defects or functional limitations were identified on these items.However, a severe defect was identified on the additional item: 38610md - robi instrument.Observation: significant thermal damage at the distal end.Damage characteristics: the nature and severity of the damage are consistent with massive heat exposure, which can only result from excessive electrical energy input.The test results, along with comparisons to other unaffected items of the same series, strongly indicate that the damage was caused by a user error.It is very likely that the device was operated at a voltage above the permitted limits, resulting in a short circuit and intense heat generation, ultimately leading to the visible thermal damage.The event is filed under internal karl storz complaint id: (b)(4).

Brand Name
ROBI KELLY FORCEPS INSERT
Common Device Name
ROBI KELLY FORCEPS INSERT
Manufacturer (Section D)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM  78532
Manufacturer (Section G)
KARL STORZ SE & CO. KG
dr.-karl-storz-strasse 34
tuttlingen, 78532
GM   78532
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 90245
MDR Report Key21542237
Report Number9610617-2025-00381
Device Sequence Number17892611
Product Code GEI
UDI-Device Identifier04048551328682
UDI-Public04048551328682
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K962030
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number38610MD
Device Catalogue Number38610MD
Device Lot NumberWQ54
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2025
Supplement Date Received by Manufacturer03/11/2025
06/11/2025
Initial Report FDA Received Date03/06/2025
Supplement Report FDA Received Date04/04/2025
07/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown